Tennessee, 2001

Hail and Damaging Winds in Tennessee, June 21, 2001

June 21, 2001 · NWS OHX · 12 events in 11 counties and zones

9 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 21, 1:00 PM CST, 1 hour earlier.

Area forecast discussion, Jun 21, 1:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT THU JUN 21 2001

EARLY AFTERNOON...A LINE OF THUNDERSTORMS WAS MOVING ACROSS WEST TN
INTO THE MIDSTATE ALONG A SURFACE TROUGH/ OUTFLOW BOUNDARY. MAIN
COLD FRONT STILL FROM SOUTH MO TO EXTREME SOUTHEAST OK. FIRST LINE
OF STORMS WILL CROSS MID TN THIS AFTERNOON AND EARLY EVENING...THEN
MORE SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA OVERNIGHT...
PROBABLY WITH LESS SEVERITY. MOIST ATMOSPHERE WILL CONTINUE TO MAKE
CONDITIONS FAVORABLE FOR HEAVY DOWNPOURS THROUGH TONIGHT.

COLD FRONT WILL MOVE ACROSS MID TN LATE TONIGHT...SLOWLY EXITING OUR
COVERAGE AREA AROUND 12Z FRIDAY. WILL KEEP CHANCE FOR MAINLY MORNING
SHOWERS FRIDAY. MODELS SHOW MOISTURE SLOW TO DECREASE...SO LOOK FOR
MOSTLY CLOUDY SKIES UNTIL AFTERNOON...THEN SLOW DECREASE IN
CLOUDINESS.

UPPER PATTERN NEXT FEW DAYS WILL FEATURE AMPLIFICATION OF TROUGH
FROM GREAT LAKES...SOUTH ACROSS TN. COOLER THAN AVERAGE TEMPERATURES
WILL RESULT. A CUTOFF LOW DEVELOPS...AND RESULTANT INSTABILITY WILL
PRODUCE SCATTERED SHOWERS IN THE EXTENDED PERIOD.

PRELIM FORECAST...
BNA EB 066/080 061/082 063 8300
CSV WB 064/076 056/078/ 056 8500

.BNA...NONE.

SH

In the hours before

Special weather statement, Jun 21, 10:59 AM CST, 3 hours 1 minute before
TNZ005>011-022>034-056>066-075>080-093>097-212100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1159 AM CDT THU JUN 21 2001

...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING...
...LOCALLY HEAVY RAIN POSSIBLE TONIGHT...

AT HIGH NOON...A PRE FRONTAL TROUGH STRETCHES FROM INDIANAPOLIS TO
LITTLE ROCK. THIS TROUGH HAS INITIATED A LINE OF SHOWERS AND
THUNDERSTORMS FROM WESTERN TENNESSEE INTO EASTERN ARKANSAS. THE LINE
IS EXPECTED TO STRENGTHEN INTO A STRONG TO SEVERE SQUALL LINE AND
MOVE ACROSS...MIDDLE TENNESSEE THIS AFTERNOON INTO THIS EVENING.

THE AIRMASS AHEAD OF THE TROUGH IS VERY UNSTABLE. CONDITIONS ARE
FAVORABLE FOR THE STORMS TO PRODUCE DAMAGING WINDS IN EXCESS OF
50 MPH AND LARGE HAIL. THE STORM PREDICTION CENTER WILL LIKELY ISSUE
A SEVERE THUNDERSTORM WATCH EARLY THIS AFTERNOON FOR PORTIONS OF
MIDDLE TENNESSEE.

PRIME TIME FOR SEVERE WEATHER WILL BE FROM 200 PM TO 900 PM CDT.

THE MAIN COLD FRONT STRETCHES FROM SAINT LOUIS TO TULSA. THE
FRONT IS CREEPING SLOWLY TOWARD THE AREA. DUE TO THE SLOWNESS OF THE
FRONT...STORMS WILL TRACK OVER THE SAME AREA REPEATEDLY. MOST
LOCATIONS WILL RECEIVE BETWEEN A HALF TO 1 INCH OF RAIN...HOWEVER
SOME LOCATIONS COULD RECEIVE BETWEEN 1 AND 3 INCHES OF RAIN.  THIS
WILL LEAD TO SOME LOCALIZED FLOODING AND PONDING OF AREA ROADWAYS
TONIGHT.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS WILL BE NEEDED
THIS AFTERNOON AND TONIGHT ACROSS THE MID STATE.

FOR THE LATEST IN WEATHER INFORMATION...MONITOR NOAA WEATHER
RADIO...LOCAL TELEVISION AND RADIO STATIONS...OR THE NASHVILLE
NATIONAL WEATHER SERVICE WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/BNA.
GORDaON
Special weather statement, Jun 21, 1:35 PM CST, 25 minutes before
TNZ005>010-022>031-056>064-075-076-093>096-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
235 PM CDT THU JUN 21 2001

...SEVERE THUNDERSTORM WATCH NUMBER 462 FOR MOST OF MIDDLE TENNESSEE
UNTIL 700 PM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF THE MID STATE...
INCLUDING ALL AREAS WEST OF THE CUMBERLAND PLATEAU. THE WATCH
INCLUDES THE CITIES OF CARTHAGE...CENTERVILLE...CLARKSVILLE...
DICKSON...LAWRENCEBURG...LEBANON...LEXINGTON...NASHVILLE...
SHELBYVILLE AND WAVERLY. THE WATCH ALSO EXTENDS INTO CENTRAL
KENTUCKY.

A LINE OF THUNDERSTORMS WILL CROSS THE MID STATE THIS AFTERNOON AND
EARLY EVENING. SOME OF THE THUNDERSTORMS WILL PRODUCE LARGE HAIL AND
DAMAGING WINDS. ALSO...VERY HEAVY RAINFALL AND DANGEROUS CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED.

STAY TUNED TO WEATHER RADIO OR LOCAL RADIO OR TELEVISION FOR
POSSIBLE WARNINGS AND UPDATED WEATHER INFORMATION.

Q

The radar

The Northeast Alabama radar (KHTX), 49 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Perry

When
June 21, 2:00 PM CST
Where
Perry County, Lobelville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.283, -86.400

Dime size hail reported. Also, a tree was blown down just south of Lobelville.

Thunderstorm Wind, Cheatham

When
June 21, 2:22 PM CST
Where
Cheatham County, Ashland City
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -86.700

Tree down on Leo Baker Rd.

Thunderstorm Wind, Hickman

When
June 21, 2:30 PM CST
Where
Hickman County, Centerville
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
36.350, -85.650

Several trees blown down at Swan Creek on Highway 50.

Thunderstorm Wind, Sumner

When
June 21, 3:00 PM CST to 3:05 PM CST
Where
Sumner County, 8 mi SW of Portland
Measured
60 kt (69 mph)
Reported by
NEWSPAPER
Coordinates
35.983, -87.117

Newspaper article mentioned uprooted trees, including a 40 foot locust tree that was uprooted on Clearview Road, and also some shingles blown off homes from U.S. Highway 31-W to Clearview Rd.

Thunderstorm Wind, Sumner

When
June 21, 3:00 PM CST
Where
Sumner County, 5 mi N of Millersville
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.183, -86.100

EMA reported trees down at White House.

Thunderstorm Wind, Macon

When
June 21, 3:30 PM CST
Where
Macon County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -85.467

Sheriff reported trees down around the county.

Thunderstorm Wind, Putnam

When
June 21, 3:30 PM CST
Where
Putnam County, North Portion
Measured
60 kt (69 mph)
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -85.467

EMA reported strong straight line winds hit the northern part of the county from just northwest of Cookeville on Maplewood Drive and Shipley Road, and between Highways 290 & 135. Trees and power lines were down north of Algood and near Bangham. 7 homes were damaged and also a barn. The winds took the tin roof off a barn. Trees fell on 3 of these homes, and also on a shed. Strong winds did roof damage to the other 4 homes.

Thunderstorm Wind, Williamson

When
June 21, 3:35 PM CST
Where
Williamson County, Fairview
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -87.067

Sheriff's office reported trees down.

Hail, Jackson

When
June 21, 4:35 PM CST
Where
Jackson County, Gainesboro
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.517, -86.000

Spotter reported nickel size hail.

Thunderstorm Wind, Moore

When
June 21, 6:00 PM CST
Where
Moore County, Countywide
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -86.617

Sheriff reported trees were down around the county.

Thunderstorm Wind, Franklin

When
June 21, 6:25 PM CST
Where
Franklin County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -87.467

Sheriff reported trees down around the county. The hardest hit area was Winchester. A newspaper article said that a boat owned by Franklin County Chancellor Jeff Stewart, had a very large tree resting across the middle of it.

Hail, White

When
June 21, 7:49 PM CST
Where
White County, 2 mi E of Doyle
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.783, -87.750

Nickel size hail was reported. Also, trees were blown down around routhe 136 between Doyle and Welling.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252218, 5251095, 5252217, 5251097, 5252219, 5251096, 5252220, 5252221, 5252222, 5252223, 5250921, 5251094.